Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 1, NWS Albuquerque, NM

March 12, 2019Chaves County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Mar 12, 2019, 6:01 PM MDT for Chaves County, New Mexico. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2019, 6:01 PM MDT (00:01 UTC)
Expired
Mar 12, 2019, 6:17 PM MDT
In force
16 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 168 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 3:36 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

750 
WFUS55 KABQ 130001
TORABQ
NMC005-130030-
/O.NEW.KABQ.TO.W.0001.190313T0001Z-190313T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
601 PM MDT TUE MAR 12 2019

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Central Chaves County in southeastern New Mexico...

* Until 630 PM MDT.

* At 601 PM MDT, a confirmed tornado was located over Dexter, or 16
  miles southeast of Roswell, moving northeast at 45 mph.

  HAZARD...Damaging tornado and quarter size hail. 

  SOURCE...Law enforcement confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Bottomless Lakes State Park around 615 PM MDT. 

This includes Highway 285 between Mile Markers 89 and 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3305 10435 3314 10451 3353 10424 3337 10396
TIME...MOT...LOC 0001Z 211DEG 39KT 3317 10437 

TORNADO...OBSERVED
HAIL...1.00IN

$$

34
1 follow-up statement
168 
WWUS55 KABQ 130017
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
617 PM MDT TUE MAR 12 2019

NMC005-130027-
/O.CAN.KABQ.TO.W.0001.000000T0000Z-190313T0030Z/
Chaves-
617 PM MDT TUE MAR 12 2019

...THE TORNADO WARNING FOR CENTRAL CHAVES COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3305 10435 3314 10451 3353 10424 3337 10396
TIME...MOT...LOC 0016Z 211DEG 39KT 3329 10429 

$$

34

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Mar 12, 5:23 PM MDT, 38 minutes earlier.

Area forecast discussion, Mar 12, 5:23 PM MDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
523 PM MDT Tue Mar 12 2019

.AVIATION...
00Z TAF CYCLE
Upper low circulation over central and srn AZ at 23Z to swing across
nrn and central NM and over sern CO by 13/15Z as it intensifies. Mts
obscured in sct to nmrs MVFR to IFR cigs/vsbys in rain and snow
showers and fog as well as thunderstorms but the precipitation is
expected to begin to decrease in areal coverage aft 06Z becoming more
focused over the higher terrain of the west and north. A line of
thunderstorms moving from west to east over the ern plains at 23Z may
contain isold strong to severe storms with large hail and wind gusts
to 50kt mainly south of Interstate 40 until around 03Z when the
southern portion of the line should exit NM into TX. Very strong sw-
wly winds to develop between 09Z-15Z over ern and srn NM sustained to
35-45kt with gusts to 60kt.

&&

.PREV DISCUSSION...349 PM MDT Tue Mar 12 2019...
.SYNOPSIS...
Weather conditions will be fickle and unsettled over the next few
days. A potent Pacific low pressure system continues to approach New
Mexico, drawing in copious amounts of moisture ahead of it. This will
continue to lead to scattered to numerous showers and thunderstorms
across northern and central New Mexico through the evening with
strong to severe thunderstorms expected, primarily in the eastern
half of the state. As the Pacific cold front sweeps eastward across
the Land of Enchantment overnight, look for snow levels to lower
while the threat of severe thunderstorms diminishes toward midnight.
Snowfall accumulations will be most significant in the higher
elevations above 8,500 feet, but some light snow could be observed as
low as 6,000 feet through Wednesday morning. A dangerous high wind
scenario will then unfold on Wednesday as the Pacific low rapidly
strengthens as it exits northeastern New Mexico. Strong to severe
wind gusts will inundate much of the state throughout the day
Wednesday with areas along and east of the central mountain chain
observing the highest wind speeds of 60 to 75 mph. Winds will drop
significantly on Thursday, but lingering precipitation could continue
over the northern mountains and surrounding highlands of northeastern
and central New Mexico.

&&

.DISCUSSION...
Overall, most of the qualitative and general sensible weather
elements seem to have been well forecasted by preceding shifts, but
this forecast package has plenty of challenges regarding quantitative
precipitation amounts, timing of the lowering of snow, and of course
the finer details of the severe threat in the east this evening.
Pacific low has moved inland over southwestern AZ with mid-
tropospheric pressure heights of about 548 decameters with a healthy
plume of moisture visibly evident on water vapor and other satellite
channels. The strongly diffluent flow ahead of the low is providing
widespread and strong upward forcing amid the juicier and high PWAT
airmass, and low level moisture and instability fields are catering
to scattered to numerous showers and thunderstorms. Cells should
continue turn more numerous and intense through the evening, with the
strongest axis of lift likely preceding the main north-south
baroclinic zone as it overtakes the central mountain chain and
progresses toward the eastern plains. HRRR follows this thinking, and
peering through some of the other noise, the local WRF and other
short term, higher resolution guidance does too. Will keep the Winter
Storm Warnings intact, however have high concerns that not much
impact from snow accumulation will really hit parts of the northwest
highlands (Cuba) and the far upper Rio Grande (Taos).

Much of the eastern plains should be void of precipitation by
Wednesday after daybreak with the focus remaining over the higher
terrain of western and central NM, and more specifically the northern
mountains. Snow levels will begin raising through the late morning
and into the afternoon, creeping up from roughly 6,000 feet up to
7,000 to 8,000 feet. This could allow opportunity for early
cancellations of some of the lower terrain zones in the Winter Storm
Warning. Meanwhile the higher elevations above 8,000 will continue
racking up the snow and blowing snow with the northern high peaks
observing impressive totals over one to two feet. The bigger story
for many zones will be the horrendous winds. Forecast models continue
to show dramatic cyclogenesis (bombogenesis) as the upper low crosses
the northeast corner of NM and enters western KS (about a 21
decameter drop at 500 mb over a span of 12 to 15 hours!). The surface
low is also advertised to be record-breaking as it deepens to 969 mb
per the GFS model for Wednesday afternoon. The flow at 700 mb is
still advertised to be beyond stout with widespread 60 to 80 kt
speeds across NM. Needless to say, many of the High Wind Watch zones
will be upgraded to a warning, and will be doing that with this
package. Blowing dust could be limited by recent precipitation, but
blowing snow will cause further impacts in high terrain areas.

Winds will gradually abate Wednesday night, but will be slower to do
so northeastern NM where the back door cold front will have entered
with a stiff surface pressure gradient due to the proximity of the KS
surface low. Precipitation will also dwindle more Wednesday night
into Thursday, except in the northern mountains and adjacent
highlands. In the wake of the low exiting to the central plains, a
subsequent short wav will keep perturbed flow over northern NM with
orographics staying sufficiently strong to keep northern mountain
snow persistent, occasionally seeping into adjacent highland areas.
Otherwise winds will be notably less through the day on Thursday, but
still windy in far northeastern plains.

In the extended forecast, Friday still appears to be a relatively
down day with just light flurries possible in the northern mountains
while below normal temperatures continue area wide. The next Pacific
low that is set to cross NM on Saturday still appears fairly anemic
with regards to forcing and moisture, but the GFS does introduce
isolated to scattered light precipitation over the state. Another
ill-formed wave could move over the state by Monday of next week.

52

&&

.FIRE WEATHER...
A broad upper level low pressure system centered south of Phoenix
this afternoon will migrate northeastward across NM for the
remainder of this afternoon and tonight with widespread wetting
precipitation in the form of rain showers, thunderstorms and
mountain snow. Some storms will be capable of producing strong wind
gusts over 60 mph and large hail, especially east of the continental
divide. A Pacific cold front will cross with a wind shift out of the
west and southwest this afternoon and evening. The front will drop
the snow level down to around 6500 feet, but accumulations will
generally remain above 7000 feet with several inches above 8000
feet.

Wednesday, winds will become very strong as a surface low bombs out
in eastern CO with record breaking low pressure for that area.
Meanwhile, the jet stream will cross southern NM as a secondary
shortwave trough crosses the state from the northwest. West wind
gusts from 50 to 60 mph will be common, with a broad area of
damaging wind gusts around 75 mph expected across much of the east
central and southeast plains. Winds will weaken gradually with
sunset, while remaining hazardous through the evening, and even into
Thursday behind a back door cold front across the northeast corner
of NM. Accumulating snow is forecast to linger through Wednesday
evening in the northern and western mountains, where the 24 hour
snow accumulations (tonight through Wednesday night) should reach
several inches to near 1 foot, except over 18 inches in the northern
mountains above 8500 feet.

The chance of precipitation will linger over parts of the state
Thursday through the end of the week as three additional shortwave
troughs cross in succession.  None of them look very strong, but
portions of the mountains could receive wetting accumulations. Areas
of poor ventilation will also be expected.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 3 AM Wednesday to midnight MDT Wednesday
night for the following zones... NMZ521>524-526-539.

High Wind Warning from 6 AM to 9 PM MDT Wednesday for the following
zones... NMZ506-507-518>520-525-528-529-531>538-540.

High Wind Warning from 9 AM Wednesday to 6 AM MDT Thursday for the
following zones... NMZ527-530.

Winter Storm Warning from 9 PM this evening to midnight MDT
Wednesday night for the following zones... NMZ502>504-508-511.

Wind Advisory from noon to 6 PM MDT Wednesday for the following
zones... NMZ501-505-517.

Winter Storm Warning until midnight MDT Wednesday night for the
following zones... NMZ510-513-514.

Winter Storm Warning from midnight tonight to midnight MDT
Wednesday night for the following zones... NMZ512-515-516.

&&
Hazardous weather outlook, Mar 12, 3:45 AM MDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
345 AM MDT Tue Mar 12 2019

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
345 AM MDT Tue Mar 12 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening along and east of a line from Ruidoso to Fort Sumner and
Tucumcari where large hail, damaging winds, frequent lightning,
minor flooding, and even a couple tornados are possible. The area
of far eastern Chaves and southern Roosevelt counties are under an
enhanced risk for severe storms which will elevate the potential for
damaging thunderstorms.

Heavy wet snow will continue to fall above 9,500 feet today. Much
colder air will move in from the west tonight and change rain over
to snow in the lower elevations of northern and western New Mexico.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A potentially widespread damaging wind event is possible Wednesday
afternoon and evening from the Rio Grande Valley eastward across
eastern New Mexico. Wind gusts of 50 to 65 mph will be common in the
Rio Grande Valley while gusts of 65 to 80 mph are expected from the
central mountain chain eastward onto the eastern plains. Winds will
taper off Wednesday evening as an intense area of low pressure pulls
away from the state.

Meanwhile, heavy snow, strong winds, blowing snow, and reduced
visibility are likely for much of northern and western New Mexico
Wednesday. Snow will taper off over western New Mexico Wednesday
evening but continue over the Sangre de Cristo Mountains through
Thursday. Significant travel impacts are possible over northern and
western New Mexico through Thursday morning, especially in the high
terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening over
eastern New Mexico due to a slight risk of severe thunderstorms.
Contact local law enforcement or the National Weather Service at
1.888.386.7637 to report hail, wind gusts over 50 mph, flooding,
funnel clouds, and tornados.

Guyer

In the hours before

Special weather statement, Mar 12, 2:44 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT TUE MAR 12 2019

NMZ534-535-122100-
Curry County-Quay County-
244 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND NORTH
CENTRAL CURRY COUNTIES UNTIL 300 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grady, or 28 miles northwest of Clovis, moving northeast at 75 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
San Jon, Grady, Wheatland and Bard.

This includes Interstate 40 between Mile Markers 355 and 365.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3463 10338 3472 10357 3521 10330 3509 10304
      3503 10304
TIME...MOT...LOC 2043Z 209DEG 66KT 3479 10340

34
Special weather statement, Mar 12, 2:57 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT TUE MAR 12 2019

NMZ519>521-524-122115-
Sandia/Manzano Mountains-South Central Highlands-Lower Rio Grande
Valley-Middle Rio Grande Valley/Albuquerque Metro Area-
257 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...NORTH
CENTRAL SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 315 PM
MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of San Acacia, or 15 miles northeast of Socorro, moving
northeast at 75 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Belen, Veguita, San Acacia, Abo, Jarales, Los Trujillos-Gabaldon,
Lemitar, Casa Colorada, Rio Communities and Bernardo.

This includes Interstate 25 between Mile Markers 154 and 193.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3415 10697 3417 10696 3421 10696 3472 10678
      3450 10626 3398 10664
TIME...MOT...LOC 2056Z 203DEG 65KT 3422 10672

34
Special weather statement, Mar 12, 4:04 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT TUE MAR 12 2019

NMZ540-122230-
Southwest Chaves County-
404 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL
430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pinon, or 16 miles east of Timberon, moving northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Dunken.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3287 10535 3300 10517 3264 10493 3252 10529
      3252 10535
TIME...MOT...LOC 2204Z 233DEG 48KT 3266 10541

34
Special weather statement, Mar 12, 4:29 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
429 PM MDT TUE MAR 12 2019

NMZ503-504-122300-
Far Northwest Highlands-Northwest Highlands-
429 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA AND
NORTHEASTERN SAN JUAN COUNTIES UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Navajo Dam, moving north at 65 mph.

Wind gusts up to 50 mph, pea size hail and heavy rain will be
possible with this storm.

Locations impacted include...
Navajo Dam and Navajo Lake State Park.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3700 10719 3649 10728 3647 10757 3700 10775
TIME...MOT...LOC 2228Z 189DEG 58KT 3661 10744

34
Special weather statement, Mar 12, 5:14 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
514 PM MDT TUE MAR 12 2019

NMZ538-540-122345-
Chaves County Plains-Southwest Chaves County-
514 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHAVES COUNTY UNTIL
545 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Hope, moving northeast at 45 mph.

Dime size hail, heavy rain, and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Roswell, Roswell Correctional Facility and Midway.

This includes Highway 285 between Mile Markers 93 and 104.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A Tornado Watch remains in effect until 1000 PM MDT for central and
southeastern New Mexico.

LAT...LON 3310 10498 3314 10495 3314 10490 3320 10490
      3350 10466 3325 10431 3296 10476 3296 10481
TIME...MOT...LOC 2314Z 221DEG 38KT 3309 10482

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:12 PM MDTTornado WarningABQDe Baca, Quay33 min
Mar 12, 6:26 PM MDTSpecial Weather StatementABQChaves34 min
Mar 12, 6:44 PM MDTTornado WarningABQDe Baca, Guadalupe, Quay46 min
Mar 12, 7:27 PM MDTTornado WarningABQHarding, Quay, San Miguel48 min
Mar 12, 7:43 PM MDTAreal Flood AdvisoryABQCatron6 hr

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.